Alert archive / California / Gale Warnings in 2010

Gale Warning 1, NWS Eureka, CA

January 1, 2010

NWS Eureka, CA issued this gale warning at Jan 1, 2010, 3:24 AM PST. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2010, 3:24 AM PST (11:24 UTC)
Expired
Jan 1, 2010, 5:00 AM PST
In force
96 min
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

533 
WHUS76 KEKA 011124
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
324 AM PST FRI JAN 1 2010

PZZ475-011930-
/O.CAN.KEKA.SE.W.0040.000000T0000Z-100101T1200Z/
/O.EXB.KEKA.SI.Y.0078.000000T0000Z-100101T1500Z/
/O.EXB.KEKA.SW.Y.0073.000000T0000Z-100102T0200Z/
/O.NEW.KEKA.SE.W.0001.100102T0200Z-100102T1400Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
324 AM PST FRI JAN 1 2010

...SMALL CRAFT ADVISORY FOR WINDS IN EFFECT UNTIL 7 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 6 PM
PST THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SATURDAY. A SMALL CRAFT ADVISORY FOR WINDS HAS ALSO BEEN
ISSUED. THIS SMALL CRAFT ADVISORY FOR WINDS IS IN EFFECT UNTIL
7 AM PST THIS MORNING. IN ADDITION...A SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS HAS BEEN ISSUED. THIS SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS IS IN EFFECT UNTIL 6 PM PST THIS EVENING.  



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ470-011930-
/O.EXP.KEKA.GL.W.0087.000000T0000Z-100101T1100Z/
/O.NEW.KEKA.GL.W.0001.100101T1124Z-100101T1300Z/
/O.EXT.KEKA.SE.W.0040.000000T0000Z-100102T1400Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
324 AM PST FRI JAN 1 2010

...GALE WARNING IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING...
...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 6 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING.
THE HAZARDOUS SEAS WARNING IS NOW IN EFFECT UNTIL 6 AM PST
SATURDAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ450-011930-
/O.UPG.KEKA.SI.Y.0078.000000T0000Z-100101T1200Z/
/O.NEW.KEKA.GL.W.0001.100101T1124Z-100101T1300Z/
/O.UPG.KEKA.SW.Y.0073.000000T0000Z-100103T0600Z/
/O.EXB.KEKA.SE.W.0040.000000T0000Z-100102T1400Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
324 AM PST FRI JAN 1 2010

...GALE WARNING IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING...
...HAZARDOUS SEAS WARNING IN EFFECT UNTIL 6 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 AM PST EARLY THIS MORNING. A
HAZARDOUS SEAS WARNING HAS ALSO BEEN ISSUED. THIS HAZARDOUS SEAS
WARNING IS IN EFFECT UNTIL 6 AM PST SATURDAY. THE SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS IS NO LONGER IN EFFECT. THE SMALL
CRAFT ADVISORY FOR WINDS IS NO LONGER IN EFFECT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

PZZ455-011930-
/O.EXT.KEKA.SI.Y.0078.000000T0000Z-100101T1500Z/
/O.EXT.KEKA.SW.Y.0073.000000T0000Z-100102T0200Z/
/O.NEW.KEKA.SE.W.0001.100102T0200Z-100102T1400Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
324 AM PST FRI JAN 1 2010

...SMALL CRAFT ADVISORY FOR WINDS NOW IN EFFECT UNTIL 7 AM PST
THIS MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS NOW IN EFFECT UNTIL
6 PM PST THIS EVENING...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 6 PM THIS EVENING TO
6 AM PST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A HAZARDOUS
SEAS WARNING...WHICH IS IN EFFECT FROM 6 PM THIS EVENING TO 6 AM
PST SATURDAY. THE SMALL CRAFT ADVISORY FOR WINDS IS NOW IN EFFECT
UNTIL 7 AM PST THIS MORNING. THE SMALL CRAFT ADVISORY FOR
HAZARDOUS SEAS IS NOW IN EFFECT UNTIL 6 PM PST THIS EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A HAZARDOUS SEAS WARNING MEANS HAZARDOUS SEA CONDITIONS ARE
IMMINENT OR OCCURING. RECREATIONAL BOATERS SHOULD REMAIN IN
PORT...OR TAKE SHELTER UNTIL WAVES SUBSIDE.  COMMERCIAL VESSELS
SHOULD PREPARE FOR ROUGH SEAS AND CONSIDER REMAINING IN PORT OR
TAKING SHELTER IN PORT UNTIL HAZARDOUS SEAS SUBSIDE.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 31, 2:30 PM PST, 12 hours 54 minutes earlier.

Area forecast discussion, Dec 31, 2:30 PM PST, 12 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
230 PM PST THU DEC 31 2009

SYNOPSIS...A POTENT STORM SYSTEM IS AFFECTING NORTHWEST CALIFORNIA
AND WILL CONTINUE TO BRING GUSTY WINDS AND SIGNIFICANT PRECIPITATION
TO THE REGION THROUGH THROUGH FRIDAY.

&&

DISCUSSION...SATELLITE IMAGERY SHOWS AN ELONGATED COLD FRONT STILL
WELL OFFSHORE.  EARLIER THIS BANDS OF LIGHT RAIN ASSOCIATED WITH THE
WARM SECTOR MOVED ACROSS THE NORTHERN PORTION OF CWA BUT DID NOT
SUPPLY ENOUGH TO PRECIP TO MAINTAIN THE WINTER WEATHER ADVISORY.
THIS COMBINED WITH TEMPERATURES THAT WERE JUST WARM ENOUGH TO KEEP
THE PRECIP THAT DID FALL IN THE LIQUID STAGE. NONETHELESS THE WARM
AIR ADVECTION WAS SLOW TO MIX DOWN THROUGH TRINITY COUNTY...AS OF
3PM SOME VALLEY SITES AND MID SLOPE SITES WERE STILL IN THE MID 30S
WHILE FREE AIR SNOW LEVELS WERE CLOSER TO 5000 FEET. THIS WILL ONCE
AGAIN MAKE THAT REGION TRICKY TO FORECAST IN TERMS OF SNOW. EXPECTING
THE SWATH OF MOISTURE TO MOVE OVER HUMBOLDT DEL NORTE AND TRINITY
COUNTIES TONIGHT AND EARLY TOMORROW WITH COPIOUS AMOUNTS OF RAIN
ANTICIPATED...BUT SOME AREAS OF TRINITY COUNTY MAY SEE SNOW LOWER TO
NEAR 3000-3500 FEET BUT SHOULD MELT FAIRLY FAST...AND AGAIN...HEAVY
SNOW ABOVE 5000 FEET.

ANTICIPATED WINDS ALSO WERE NOT AS STRONG AS PREVIOUSLY THOUGHT THUS THE
WIND ADVISORY WAS ALSO CANCELLED EARLIER TODAY. SO THE TASKS AT HAND
WILL NOW FALL TO MONITORING RAINFALL...AND LOCALIZED FLOODING FOR
THE NEXT 24 HOURS. FLOODING WAS PROBLEMATIC IN KING SALMON EARLIER
TODAY AS HIGH TIDES COMBINED WITH INCREASING SWELL.  THIS WILL
LIKELY OCCUR AGAIN LATE TOMORROW MORNING AND EARLY AFTERNOON.

EXTENDED MODEL SOLUTIONS ARE BEGINNING TO CHANGE THEIR TUNE IN REGARDS
TO POTENTIAL PRECIP NEXT WEEK.  EUROPEAN AND GFS IN DECENT AGREEMENT
NOW ON MORE PRONOUNCED RIDGING ACROSS THE WEST COAST WELL INTO
THURSDAY. HAVE REDUCED POPS SLIGHTLY BUT STILL MAINTAINED CLIMO POPS
FOR MOST OF THE CWA.

MARINE...GALES CONTINUE ACROSS ALL WATERS ASIDE FROM THE SOUTHERN
INNERS THIS AFTERNOON AND WILL CONTINUE THROUGH THE EVENING. THE
FRONTAL BOUNDARY HAS STALLED OFFSHORE SO HAVE OPTED TO EXTEND THE
GALES BY A COUPLE MORE HOURS AS AN UPSTREAM DISTURBANCE ALONG THIS
FRONT SHOULD HELP KEEP THE PRESSURE GRADIENT TIGHT. WINDS AND SEAS
WILL GRADUALLY EASE LATER TONIGHT. HOWEVER...LONGER PERIOD W SWELL
WILL BEGIN FILTERING INTO THE WATERS TOMORROW AFTERNOON. BUOY 06
INDICATED SEAS OF 20-21 FEET BUT EVEN THIS IS A LITTLE BELOW ENP
GUIDANCE. STILL...SEAS WILL CONTINUE TO BUILD WELL OFFSHORE SO
SIMPLE DECAY WOULD SUGGEST MARGINAL HAZARDOUS SEAS WARNING CRITERIA
BY TOMORROW EVENING FOR AT LEAST THE NORTHERN WATERS WITH SWELL
HEIGHT OF 17-18 FT. LATEST SWAN RUN CAME IN A FOOT OR TWO LOWER THAN
LAST NIGHT'S RUNS...SO GIVEN THIS AND CURRENT OBS DECIDED TO HOLD
OFF ON PRODUCT ISSUANCE FOR NOW. MAB

AVIATION...FLIGHT CONDITIONS WILL GENERALLY REMAIN MVFR OVERNIGHT
ALONG THE COAST ALTHOUGH OCCASIONAL IFR WILL ACCOMPANY PERIODS OF
HEAVY RAIN. INLAND...MVFR CONDITIONS WILL TRANSITION TO IFR AS
CEILINGS LOWER. OTHERWISE...GUSTY SOUTHEAST SURFACE WINDS WILL BE
SLOW TO EASE AS A COLD FRONT REMAINS NEARLY STATIONARY OFFSHORE. MAB

&&

.EKA WATCHES/WARNINGS/ADVISORIES...

     GALE WARNING UNTIL 6 PM PST THIS EVENING
     PZZ450...PZZ470...PZZ475.

     HAZARDOUS SEAS WARNING UNTIL 8 PM PST THIS EVENING
     PZZ450...PZZ470...PZZ475.

     SCA FOR WIND THROUGH FRIDAY MORNING FOR PZZ455.

     SCA FOR HAZ SEAS THROUGH SATURDAY EVENING FOR PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 31, 2:47 PM PST, 12 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
247 PM PST THU DEC 31 2009

CAZ001-012300-
REDWOOD COAST-
247 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GUSTY WINDS AND RAIN WILL CONTINUE THROUGH TONIGHT. MINOR COASTAL
FLOODING MAY OCCUR IN LOCALIZED AREAS SUCH AS KING SALMON AS HIGH
TIDES COINCIDE WITH STRONG SOUTH WINDS AND RISING SURF. OTHER
AREAS PRONE TO COASTAL FLOODING DURING HIGH TIDES MAY ALSO SEE
BRIEF RISES IN WATER LEVEL DURING THIS TIME PERIOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

GUSTY WINDS AND RAIN WILL CONTINUE THROUGH EARLY FRIDAY. MINOR
COASTAL FLOODING MAY OCCUR AGAIN LATE IN THE MORNING AND EARLY
AFTERNOON IN LOCALIZED AREAS SUCH AS KING SALMON AS HIGH TIDES
COINCIDE WITH STRONG SOUTH WINDS AND RISING SURF. OTHER AREAS
PRONE TO COASTAL FLOODING DURING HIGH TIDES MAY ALSO SEE BRIEF
RISES IN WATER LEVEL DURING THIS TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
HIGH WINDS...RAINFALL AMOUNTS...AND FLOODING THE NWS IN EUREKA.

CAZ002-012245-
MENDOCINO COAST-
247 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG FRONT WILL CONTINUE TO BRING GUSTY WINDS OF 15 TO 30 MPH
ALONG WITH PERIODS OF HEAVY RAIN TO THE COAST TONIGHT. MINOR
COASTAL FLOODING IN ASSOCIATION WITH HIGH TIDES...RISING
SURF...AND WIND GENERATED SEAS MAY OCCUR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN AND GUSTY WINDS CONTINUE THROUGH MIDDAY FRIDAY.  NO HAZARDOUS
WEATHER IS EXPECTED AT THIS TIME.  MINOR COASTAL FLOODING IN ASSOCIATION
WITH HIGH TIDES...RISING SURF...AND WIND GENERATED SEAS MAY OCCUR
AGAIN LATE FRIDAY MORNING AND EARLY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT HIGH WINDS...RAINFALL AMOUNTS
AND FLOODING TO THE NATIONAL WEATHER SERVICE IN EUREKA.

CAZ003-012300-
NORTH COAST INTERIOR-
247 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A STRONG FRONT WILL CONTINUE TO BRING GUSTY WINDS OF 15 TO 30 MPH
ALONG WITH PERIODS OF HEAVY RAIN TO THE REGION TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF HEAVY RAIN WILL LIKELY CONTINUE INTO FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS TO THE NWS IN
EUREKA.

CAZ076-012300-
MENDOCINO INTERIOR-
247 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ004-012300-
UPPER TRINITY RIVER-
247 PM PST THU DEC 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN IS EXPECTED TO CONTINUE THROUGH THE NIGHT ACCOMPANIED BY HEAVY
SNOW AT ELEVATIONS ABOVE 4500 FEET. LOCALIZED ACCUMULATIONS OF 1
TO 2 INCHES ARE EXPECTED AT ELEVATIONS NEAR 3000 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

RAIN IS EXPECTED TO CONTINUE THROUGH THE THE MORNING HOURS ON
FRIDAY ACCOMPANIED BY HEAVY SNOW AT ELEVATIONS ABOVE 4500 FEET.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT RAIN AND SNOW AMOUNTS TO THE NWS
IN EUREKA.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:37 PM PSTSmall Craft Advisory for WindsEKA11 hr
Dec 31, 8:37 PM PSTSmall Craft Advisory for Hazardous SeasEKA24 hr
Jan 1, 3:12 AM PSTHigh Surf AdvisoryEKA25 hr
Jan 1, 3:24 AM PSTHazardous Seas WarningEKA10 hr
Jan 1, 3:24 AM PSTHazardous Seas WarningEKA23 hr

Nearby

Gale Warnings in California, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.